Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS New Orleans, LA

April 25, 2003Walthall County, Mississippi; Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 25, 2003, 6:08 PM CDT for Walthall County, Mississippi; Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 6:08 PM CDT (23:08 UTC)
Expired
Apr 25, 2003, 6:45 PM CDT
In force
37 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Tangipahoa Parish, LA, Washington Parish, LA, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 252308
SVRNEW
LAC105-117-MSC147-252345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 645 PM CDT

* AT 605 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  OSYKA...OR ABOUT 17 MILES NORTHEAST OF GREENSBURG...MOVING EASTSOUTHEAST
  AT 25 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3102 9021 3100 9049 3075 8995 3106 9022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:45 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 25, 1:45 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT FRI APR 25 2003

A COLD FRONT IS EXPECTED TO MOVE THOUGH THE AREA DURING THE EVENING
HOURS. MODELS SHOW VERY DRY AIR AND STABLE AIR SPREADING ACROSS THE
AREA IN THE WAKE OF THE FRONT. MODELS INDICATE THAT A SURFACE RIDGE
WILL BE OVER THE AREA THROUGH FRIDAY. TEMPERATURES WILL BE A LITTLE
COOLER ON THROUGH SATURDAY NIGHT THEN A SLOW WARMING TREND INTO NEXT
WEEK. NORTHERLY FLOW ACROSS THE AREA THIS WEEKEND WILL BECOME
SOUTHEASTERLY BY TUESDAY. MODELS INDICATE AN UPPER LEVEL TROF MOVING
THROUGH THE AREA MONDAY NIGHT AND TUESDAY. THE ATMOSPHERE REMAINS
DRY BELOW 600 MILLIBARS WITH THIS FEATURE SO WILL LIKELY SEE ONLY AN
INCREASE IN UPPER CLOUDINESS AS A RESULT. BEST CHANCE OF
PRECIPITATION WILL BE FRIDAY AS INCREASINGLY UNSTABLE GULF MOISTURE
AGAIN RETURNS TO THE AREA.

MCB 56/80/54/82 0000
BTR 58/81/56/85 0000
MSY 63/80/62/83 0000
GPT 60/79/57/80 0000

.NEW...NONE.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Apr 25, 11:30 AM CDT, 6 hours 38 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS EXTREME SOUTHEAST LOUISIANA AND THE MISSISSIPPI GULF COAST
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS MAY PRODUCE SMALL
HAIL AND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Apr 25, 2:48 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
248 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    POPLARVILLE               MS   TORNADO
04/24/03   PEARL RIVER                    NWS SURVEY INDICATED
                                          INTERMITTENT F0 TORNADO
                                          DAMAGE ALONG A PATH
                                          EXTENDING FROM SOUTHERN
                                          WASHINGTON PARISH LA NORTH
                                          OF ENON TO JUST NORTH OF
                                          POPLARVILLE MS.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:39 AM CDTSevere Thunderstorm WarningLIXPike36 min
Apr 25, 1:25 AM CDTSevere Thunderstorm WarningLIXLivingston35 min
Apr 25, 1:58 AM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa62 min
Apr 25, 1:59 AM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa46 min
Apr 25, 2:02 AM CDTSpecial Marine WarningLIX88 min
Apr 25, 2:36 AM CDTSevere Thunderstorm WarningLIXSaint Tammany54 min
Apr 25, 3:18 AM CDTSpecial Marine WarningLIX87 min
Apr 25, 4:46 AM CDTSpecial Marine WarningLIX119 min
Apr 25, 6:49 PM CDTSevere Thunderstorm WarningLIXWashington26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.